Alert archive / Arkansas / Flash Flood Warnings in 2019

Flash Flood Warning 2, NWS Memphis, TN

February 11, 2019Dunklin County, Pemiscot County, Missouri; Craighead County, Mississippi County, Poinsett County, Arkansas

NWS Memphis, TN issued this flash flood warning at Feb 11, 2019, 6:13 AM CST for Dunklin County, Pemiscot County, Missouri; Craighead County, Mississippi County, Poinsett County, Arkansas. It was in force for 108 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 11, 2019, 6:13 AM CST (12:13 UTC)
Expired
Feb 11, 2019, 8:01 AM CST
In force
108 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Craighead County, AR, Mississippi County, AR, Poinsett County, AR, Dunklin County, MO, Pemiscot County, MO

The radar

The Memphis radar (KNQA), 46 km from the middle of the area, began a volume at 12:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 0.2 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2019-02-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2019-02-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 215 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
394 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
215 m²/s²
0-3 km storm-relative helicity
215 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

330 
WGUS54 KMEG 111213
FFWMEG
ARC031-093-111-MOC069-155-111815-
/O.NEW.KMEG.FF.W.0002.190211T1213Z-190211T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
613 AM CST MON FEB 11 2019

The National Weather Service in Memphis has issued a

* Flash Flood Warning for...
  Craighead County in eastern Arkansas...
  Poinsett County in eastern Arkansas...
  Mississippi County in eastern Arkansas...
  Southern Pemiscot County in southeastern Missouri...
  Southeastern Dunklin County in southeastern Missouri...

* Until 1215 PM CST Monday.

* At 613 AM CST...Local Law Enforcement estimates 1 to 3 inches of
  rain has occurred over the past 3 hours. Showers and thunderstorms
  will produce an additional 2 to 4 inches of rain over the next 6
  hours.

* Some locations that will experience flooding include...
  Jonesboro, Blytheville, Osceola, Trumann, Gosnell, Manila, Marked
  Tree, Harrisburg, Steele, Bono, Lake City, Leachville, Lepanto,
  Bay, Brookland, Monette, Caraway, Luxora, Wilson and Tyronza.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3588 9103 3597 9039 3600 9037 3613 8959
      3600 8973 3591 8965 3589 8977 3582 8970
      3573 8996 3567 8994 3567 8986 3564 8985
      3559 8996 3552 8991 3555 9004 3544 9003
      3544 9007 3548 9008 3544 9013 3544 9104

$$
1 follow-up statement
379 
WGUS74 KMEG 111401
FFSMEG

Flash Flood Statement
National Weather Service Memphis TN
801 AM CST MON FEB 11 2019

ARC031-093-111-MOC069-155-111411-
/O.CAN.KMEG.FF.W.0002.000000T0000Z-190211T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Craighead AR-Poinsett AR-Mississippi AR-Pemiscot MO-Dunklin MO-
801 AM CST MON FEB 11 2019

...THE FLASH FLOOD WARNING FOR CRAIGHEAD...POINSETT...MISSISSIPPI...
SOUTHERN PEMISCOT AND SOUTHEASTERN DUNKLIN COUNTIES IS CANCELLED...

Flash flooding is no longer expected to pose a threat. Please 
continue to heed any remaining road closures.

LAT...LON 3588 9103 3597 9039 3600 9037 3613 8959
      3600 8973 3591 8965 3589 8977 3582 8970
      3573 8996 3567 8994 3567 8986 3564 8985
      3559 8996 3552 8991 3555 9004 3544 9003
      3544 9007 3548 9008 3544 9013 3544 9104

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Feb 11, 5:51 AM CST, 22 minutes earlier.

Area forecast discussion, Feb 11, 5:51 AM CST, 22 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
551 AM CST Mon Feb 11 2019

.UPDATE...

Updated to include 12Z aviation discussion below.

&&

.PREV DISCUSSION... /issued 401 AM CST Mon Feb 11 2019/

DISCUSSION...

Early morning temperatures range from the middle 50s in Northeast
Mississippi to the middle 40s in Northeast Arkansas under cloudy
skies. We will begin the work week with mild temperatures and lots
of rain, especially North of the Interstate 40 corridor. A flood
advisory remains in effect for the Missouri Bootheel, Northeast
Arkansas and much of Northwest Tennessee. PW values between 2 and
2.5 inches, or nearly 3 standard deviations above normal will
result in heavy...but localized heavy rainfall. Intensity of the
rain will increase with time as a broad trough approaches the
Mississippi River Valley this afternoon and tonight. This feature
does not look as potent as it did in previous model runs, now
maintaining a neutral tilt as it approaches the region. As a
result, the threat of severe thunderstorms has diminished. The
Storm Prediction Center has removed all of the Midsouth from their
marginal risk for severe storms. Heavy rainfall, enhanced by an
approaching 130+Kt jet streak will be the primary threat. Portions
of Northeast Arkansas, the Missouri Bootheel and Northwest
Tennessee have already received over one inch of rain. Rainfall
rates over the next 36 hours or so may exceed one half on an inch
per hour at times especially tonight into early Tuesday as the
showers become convectively enhanced.

Improving conditions are expected tomorrow as the trough axis
shifts East of the Mississippi River. We will be under northwest
flow midweek with surface high pressure. As a result, dry
conditions are expected Wednesday with near to slightly above
normal temperatures.

Strong frontogenesis is expected in the Central Plains early
Thursday. A surface low is expected to track from Kansas into the
Ohio Valley Thursday with a trailing cold front approaching the
Mississippi River Valley Thursday evening. Rain showers look
likely again ahead of the front. Return flow ahead of the front
looks limited, so the threat of strong or severe storms looks
minimal at this time. However, due to the current expected
rainfall over the next couple of days, additional rain late in the
work week could result in additional flooding issues.

Saturday looks dry and cooler. Sunday into Monday, guidance brings
yet another round of precipitation into the Midsouth. Not prepared
to jump on board with likely pops for day 7+ yet, but it appears
our wet Winter will continue.

30

&&

.AVIATION...
/12z TAFs/

A mix of MVFR and IFR conds to start the period...with IFR and
LIFR conds to follow. The trend will be low VSBYs and CIGs today
as rain intensifies through the morning and into the afternoon
hours. Thunderstorms are expected near sundown as the main upper
level energy swings through, however coverage will not be
widespread only warranting a VCTS. IFR and LIFR conds will likely
continue through the end of the period.

Winds will remain between 6 and 9 kts this afternoon...with
slightly stronger winds and occasional gusts near TUP.

AC3

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flood Watch through this evening for Clay-Craighead-Greene-
     Mississippi-Poinsett.

MO...Flood Watch through this evening for Dunklin-Pemiscot.

MS...None.
TN...Flood Watch through this evening for Benton TN-Carroll-Crockett-
     Dyer-Gibson-Henry-Lake-Lauderdale-Obion-Weakley.

&&
Hazardous weather outlook, Feb 11, 4:17 AM CST, 1 hour 56 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
417 AM CST Mon Feb 11 2019

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-121230-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
417 AM CST Mon Feb 11 2019

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

A flood watch is in effect for areas north of Interstate 40.
Heavy rainfall may cause flooding concerns for area rivers and
low-lying flood prone areas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A flood watch is in effect for areas north of Interstate 40
into Monday night. Heavy rainfall may cause flooding concerns for
area rivers and low-lying flood prone areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 11, 7:38 AM CSTAreal Flood WarningMEGDunklin, Pemiscot12 hr
Feb 11, 8:07 AM CSTAreal Flood WarningMEGDunklin, Pemiscot12 hr
Feb 11, 5:24 AM CSTAreal Flood AdvisoryMEGCraighead, Mississippi3 hr

Nearby

Flash Flood Warnings in Arkansas, 2019Flash Flood Warnings in Missouri, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.